Amiodarone-induced thyrotoxicosis presenting as hypokalemic periodic paralysis

Sandeep T. Laroia, Khin M. Zaw, Apar Kishor Ganti, William Newman, Akindolapo O. Akinwande

Research output: Contribution to journalArticle

14 Citations (Scopus)

Abstract

Thyroid disorder is a well-recognized side effect of amiodarone therapy. Thyrotoxicosis is less common than hypothyroidism. Hypokalemic periodic paralysis is one manifestation of thyrotoxicosis, and is more often seen in Oriental and Latin American men than in other demographic groups. This phenomenon, however, has not been previously described in thyrotoxicosis due to amiodarone usage. We describe a case of amiodarone-induced thyrotoxicosis in a 34-year-old man who presented with sudden lower extremity weakness, heat intolerance, and weight loss. Physical examination demonstrated fine tremors. Serum potassium level was 2.2 mEq/L on admission. Gastrointestinal and renal causes of potassium loss were excluded by history and physical examination. Further biochemical testing demonstrated abnormal thyroid function. The urinary potassium and serum bicarbonate, magnesium, and calcium levels were within normal limits. Lower extremity weakness resolved immediately after potassium replacement therapy. Methimazole therapy was initiated, and the patient was clinically euthyroid on discharge.

Original languageEnglish (US)
Pages (from-to)1326-1328
Number of pages3
JournalSouthern Medical Journal
Volume95
Issue number11
StatePublished - Nov 1 2002

Fingerprint

Hypokalemic Periodic Paralysis
Thyrotoxicosis
Amiodarone
Potassium
Physical Examination
Lower Extremity
Thyroid Gland
Methimazole
Tremor
Hypothyroidism
Serum
Magnesium
Weight Loss
Therapeutics
Hot Temperature
History
Demography
Calcium
Kidney

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Laroia, S. T., Zaw, K. M., Ganti, A. K., Newman, W., & Akinwande, A. O. (2002). Amiodarone-induced thyrotoxicosis presenting as hypokalemic periodic paralysis. Southern Medical Journal, 95(11), 1326-1328.

Amiodarone-induced thyrotoxicosis presenting as hypokalemic periodic paralysis. / Laroia, Sandeep T.; Zaw, Khin M.; Ganti, Apar Kishor; Newman, William; Akinwande, Akindolapo O.

In: Southern Medical Journal, Vol. 95, No. 11, 01.11.2002, p. 1326-1328.

Research output: Contribution to journalArticle

Laroia, ST, Zaw, KM, Ganti, AK, Newman, W & Akinwande, AO 2002, 'Amiodarone-induced thyrotoxicosis presenting as hypokalemic periodic paralysis', Southern Medical Journal, vol. 95, no. 11, pp. 1326-1328.
Laroia ST, Zaw KM, Ganti AK, Newman W, Akinwande AO. Amiodarone-induced thyrotoxicosis presenting as hypokalemic periodic paralysis. Southern Medical Journal. 2002 Nov 1;95(11):1326-1328.
Laroia, Sandeep T. ; Zaw, Khin M. ; Ganti, Apar Kishor ; Newman, William ; Akinwande, Akindolapo O. / Amiodarone-induced thyrotoxicosis presenting as hypokalemic periodic paralysis. In: Southern Medical Journal. 2002 ; Vol. 95, No. 11. pp. 1326-1328.
@article{521c55878e7948bfbac3aa65d512b243,
title = "Amiodarone-induced thyrotoxicosis presenting as hypokalemic periodic paralysis",
abstract = "Thyroid disorder is a well-recognized side effect of amiodarone therapy. Thyrotoxicosis is less common than hypothyroidism. Hypokalemic periodic paralysis is one manifestation of thyrotoxicosis, and is more often seen in Oriental and Latin American men than in other demographic groups. This phenomenon, however, has not been previously described in thyrotoxicosis due to amiodarone usage. We describe a case of amiodarone-induced thyrotoxicosis in a 34-year-old man who presented with sudden lower extremity weakness, heat intolerance, and weight loss. Physical examination demonstrated fine tremors. Serum potassium level was 2.2 mEq/L on admission. Gastrointestinal and renal causes of potassium loss were excluded by history and physical examination. Further biochemical testing demonstrated abnormal thyroid function. The urinary potassium and serum bicarbonate, magnesium, and calcium levels were within normal limits. Lower extremity weakness resolved immediately after potassium replacement therapy. Methimazole therapy was initiated, and the patient was clinically euthyroid on discharge.",
author = "Laroia, {Sandeep T.} and Zaw, {Khin M.} and Ganti, {Apar Kishor} and William Newman and Akinwande, {Akindolapo O.}",
year = "2002",
month = "11",
day = "1",
language = "English (US)",
volume = "95",
pages = "1326--1328",
journal = "Southern Medical Journal",
issn = "0038-4348",
publisher = "Lippincott Williams and Wilkins",
number = "11",

}

TY - JOUR

T1 - Amiodarone-induced thyrotoxicosis presenting as hypokalemic periodic paralysis

AU - Laroia, Sandeep T.

AU - Zaw, Khin M.

AU - Ganti, Apar Kishor

AU - Newman, William

AU - Akinwande, Akindolapo O.

PY - 2002/11/1

Y1 - 2002/11/1

N2 - Thyroid disorder is a well-recognized side effect of amiodarone therapy. Thyrotoxicosis is less common than hypothyroidism. Hypokalemic periodic paralysis is one manifestation of thyrotoxicosis, and is more often seen in Oriental and Latin American men than in other demographic groups. This phenomenon, however, has not been previously described in thyrotoxicosis due to amiodarone usage. We describe a case of amiodarone-induced thyrotoxicosis in a 34-year-old man who presented with sudden lower extremity weakness, heat intolerance, and weight loss. Physical examination demonstrated fine tremors. Serum potassium level was 2.2 mEq/L on admission. Gastrointestinal and renal causes of potassium loss were excluded by history and physical examination. Further biochemical testing demonstrated abnormal thyroid function. The urinary potassium and serum bicarbonate, magnesium, and calcium levels were within normal limits. Lower extremity weakness resolved immediately after potassium replacement therapy. Methimazole therapy was initiated, and the patient was clinically euthyroid on discharge.

AB - Thyroid disorder is a well-recognized side effect of amiodarone therapy. Thyrotoxicosis is less common than hypothyroidism. Hypokalemic periodic paralysis is one manifestation of thyrotoxicosis, and is more often seen in Oriental and Latin American men than in other demographic groups. This phenomenon, however, has not been previously described in thyrotoxicosis due to amiodarone usage. We describe a case of amiodarone-induced thyrotoxicosis in a 34-year-old man who presented with sudden lower extremity weakness, heat intolerance, and weight loss. Physical examination demonstrated fine tremors. Serum potassium level was 2.2 mEq/L on admission. Gastrointestinal and renal causes of potassium loss were excluded by history and physical examination. Further biochemical testing demonstrated abnormal thyroid function. The urinary potassium and serum bicarbonate, magnesium, and calcium levels were within normal limits. Lower extremity weakness resolved immediately after potassium replacement therapy. Methimazole therapy was initiated, and the patient was clinically euthyroid on discharge.

UR - http://www.scopus.com/inward/record.url?scp=0036873458&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0036873458&partnerID=8YFLogxK

M3 - Article

C2 - 12540001

AN - SCOPUS:0036873458

VL - 95

SP - 1326

EP - 1328

JO - Southern Medical Journal

JF - Southern Medical Journal

SN - 0038-4348

IS - 11

ER -